Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 64, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 28, 1997, 6:39 PM EDT for Craven County, Lenoir County, Pitt County, North Carolina. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1997, 6:39 PM EDT (22:39 UTC)
- Expired
- Jul 28, 1997, 7:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Craven County, NC, Lenoir County, NC, Pitt County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:45 PM EDT | Thunderstorm Wind 50 | Graingers, NC | Trees down on Sharon Church Road. |
| Jul 28, 6:50 PM EDT | Hail 0.75 | Grifton, NC | |
| Jul 28, 7:00 PM EDT | Thunderstorm Wind 50 | Vanceboro, NC | Trees down on Highway 43. |
| Jul 28, 7:00 PM EDT | Hail 0.75 | Grifton, NC | |
| Jul 28, 7:10 PM EDT | Thunderstorm Wind 50 | Grifton, NC | Trees down blocking Beaver Dam Road and Route 118. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1899 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 282240 RRA SVRMHX NCC049-107-147-282330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 639 PM EDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...EASTERN LENOIR...NORTHWESTERN CRAVEN COUNTY...SOUTHERN PITT COUNTY AT 636 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING SOUTHERN PITT AND NORTHWEST CRAVEN COUNTIES BETWEEN AYDEN AND FORT BARNWELL. THIS STORM WAS MOVING SLOWLY EAST NEAR 10 MPH AND WILL PASS NEAR LOCATIONS FROM CALICO TO VANCEBORO BY 7 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 28, 2:40 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 240 PM EDT MON JUL 28 1997 TEMPS UP IN THE 90S OVR ERN NC ATTM WI DWPTS IN THE 70S. MODFIED SNDG FOR CRRNT CONDS SHOWG CAPE AOA 5000 AND LIS ARND -10. SEA BRZ STRTG TO MOV INLND AND TROF STL RUNNG FM NE CRNR. EVN THO ITS WRM AND DRY IN UPR LVLS STL XPCT TO SEE THNGS POP LTR THIS AFTN OR EVE. TROF WL STRT TO MOV S TNGT AS FNT APPRCHS FRM THE NW AS SW IN NRN STRM DROP S S AND E. XPCT A LO LVL SRG OVR THE WTRS TNGT AS IS USUAL WI THIS TYPE OF SITUATN. WI GRADS TITENG TMRW WL GO WI 20 AND GUSTY ON THE WTRS AHD OF FNT. GUD THETA-E RDG AND GRAD ASSCTD WI FNT. GRIDS SHOWG PWS INCRSG TO NR 2 INCHS TMRW WI CAPES FCST OVR 3000. THIS CMBND WI EW FNT SHUD PRODUCE COPIOUS AMTS OF RAIN TMRW AFTN. AS MID LVL MSTR INCRS TMRW AND MID LVL TEMPS DROPPG SUM...INSTBLTY WL BE GRTR THAN TDY. MDLS SHOWG FNT TO BE NR HAT LT TMRW AFT THEN S OF AREA BY WED AM...SEE NO RSN TO ARGUE WI THOSE POSNS. WL KP WNDS AT 20 AND GUSTY AHD OF FNT. MA NEED SCA TUE NGT BHND THE FNT WI CAA BUT WL LET LTR SHIFTS DCD IF THEY WANT IT. TEMPS SVRL DGRS COOLR ON WED THAN TDY OR TUE WI NLY FLO. ALSO MR STBL AS MSTR ALSO DROPS. RDG BLDS IN BHND FNT AND MRF SAYS IT WL SAY THR THRU EFP. .MHX...NONE
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:21 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.